Welcome, please sign in
Follow DJO on Facebook Follow DJO on Twitter
Grand Rounds
  Most Recent Cases
  Dates of Case
  Type of Case
  Submit a Grand Round.
  Register with DJO to receive personalized updates.

If you're already a
member, please sign in.
Bilateral uveal effusions in a 23-year-old man
Digital Journal of Ophthalmology 2018
Volume 24, Number 2
May 22, 2018
Printer Friendly



Karen W. Jeng-Miller, MD, MPH | Department of Ophthalmology, Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts
Eric D. Gaier, MD, PhD | Department of Ophthalmology, Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts
Angela V. Turalba, MD | Department of Ophthalmology, Atrius Health, Boston, Massachusetts
Diagnosis and Discussion
Several pharmacologic agents are known to induce bilateral angle closure via uveal effusions, including topiramate, flucloxacillin, carbamazepine, venlafaxine, trimethoprim/sulfamethoxazole, hydrochlorothiazide, chlorthalidone, buproprion, indapamide, and escitalopram;(2-13) nevertheless, the pathophysiology of drug-induced bilateral angle closure via uveal effusions is unclear. Many of the medications implicated in bilateral uveal effusions have sulfa moieties, although this has not yet been postulated as a definitive cause in the pathophysiology of uveal effusions. One hypothesis attributes binding of the pharmacologic agents to choroidal tissue, resulting in an immune reaction and edema.(13) Another hypothesis focuses on serotonin, which is present in aqueous humor; serotonin receptors are expressed in the ciliary body and choroid.(14,15) Altered serotonin metabolism after drug exposure could contribute to the mechanism of uveal effusions in these cases.(13) To our knowledge, this is the first case report suggesting that a muscle relaxant may induce bilateral uveal effusions. Although we are limited in our report by the unidentified muscle relaxant, a common muscle relaxant, cyclobenzaprine, has known serotonergic effects, thus further supporting and aligning with the hypothesis of pharmacological precipitation of bilateral uveal effusions put forth by Murphy et al.(13)

Also as part of the assessment, a thorough dilated fundus examination is essential, with particular attention to assessing for vitritis and retinal/choroidal masses. Our patient had no masses or vitritis on examination, supporting our suspicion of a pharmacological or idiopathic etiology. Biometry measurements did not reveal a nanophthalmic eye. The patient did endorse taking a single dose of a new muscle relaxant provided by a friend 10 days earlier, although the specific drug was unknown, and the patient was unable to find this information. The timeline in this case is consistent with a drug-induced uveal effusion. A postviral etiology for the bilateral uveal effusions was initially considered. Mansour et al reported unilateral uveal effusion following H1N1 influenza infection;(16) however, the patient cited an episode of diarrhea only 1 day prior to his symptoms, making this etiology less likely.

Our report is unfortunately limited by the unknown type and dose of medication consumed by our patient, which was reportedly a muscle relaxant. Furthermore, he did not undergo a manifest refraction to objectively document the myopic shift as a result of the uveal effusions; nor did he receive a urine toxicology screen to definitely rule out other agents resulting in his presentation.

Once the diagnosis of pharmacologic-induced uveal effusion syndrome is established, treatment usually consists of medication cessation, topical cycloplegic agents to lower IOP via posterior rotation of ciliary process, and topical/oral antihypertensive drops. In these cases, the mechanism of secondary angle closure is not via pupillary block; therefore, a peripheral iridotomy is ineffective relieving the angle closure. However, argon laser peripheral iridoplasty has been successfully used as initial therapy.(8)

Literature Search
PubMed was searched without restriction on November 28, 2017, using the following terms: bilateral uveal effusion and muscle relaxant uveal effusion.

top